top of page
  • Writer's pictureatif mian

Fentanyl is a HUGE public health issue

Deaths from Fentanyl Overdose at highest levels – Learn how Naloxone can save lives


The increase in fatal drug overdoses has become a public health crisis across the globe. In 2019, the number of deaths from a drug overdose reached the highest levels, with a significant portion of them due to fentanyl overdose. Fentanyl is a synthetic opioid medication that is 50-100 times more potent than morphine and is used primarily to relieve sudden breakthrough pain during surgery or cancer treatment. However, it is often misused and mixed with heroin or other drugs, substantially escalating the risk of overdose. In this blog post, we will dive deeper into fentanyl overdose, its symptoms, and what you can do to protect yourself or a loved one from dying from it.


What is fentanyl, and how does it cause an overdose?


Fentanyl is a potent opioid that is used in medical settings for pain management. However, it is also commonly sold on the street as a substitute for heroin. Fentanyl overdoses happen because of its intense potency, which can lead to the respiratory system's failure. Once absorbed by the body, fentanyl travels through the bloodstream and attaches to the body's opioid receptors, responsible for breathing, heart rate, body temperature, and pain sensation, among other functions. When too much fentanyl binds to those receptors, it can slow breathing, decrease blood pressure, and cause seizures, leading to respiratory failure and death.


What are the symptoms of fentanyl overdose?


The symptoms of fentanyl overdose can be challenging to spot, as they can occur within minutes of taking the drug and quickly become life-threatening. Common symptoms of fentanyl overdose include:


Slowed or shallow breathing

Pinpoint pupils

Dizziness or confusion

Unusual snoring or gurgling noises

Cold or clammy skin

Blue lips or fingertips

Loss of consciousness


How can Naloxone help to save lives during a fentanyl overdose?


Naloxone is a medication that can help reverse the effects of opioid overdose, including those caused by fentanyl. It works by binding to the same opioid receptors in the body that fentanyl binds to, thus blocking its effects and restoring normal breathing. Naloxone comes in different forms, including injections, nasal spray, and auto-injectors, and can be easily used by anyone with the appropriate training. If you think someone may be experiencing a fentanyl overdose, call for medical help immediately while administering Naloxone, as every minute counts.


Conclusion:


The increase in deaths from fentanyl overdose is a growing concern in our communities. However, there are ways to protect ourselves and our loved ones from the fatal effects of fentanyl overdose. Recognizing the symptoms of fentanyl overdose and having Naloxone on hand is crucial for survival. Remember, prevention is the best medicine, and seeking help for drug addiction can potentially save lives. Let's work towards a healthier society by spreading awareness and taking action to prevent further harm.

4 views0 comments

Recent Posts

See All

Comments


bottom of page